Anaphylactic Shock Case Study

2907 Words12 Pages
ABSTRACT
Anaphylactic shock is an extreme lethal allergy to certain foods, medications, or insect bites. It is an allergic reaction that can involves all systems in the body. Rapid intervention is very important because the patient may suffer from hypotension, loss of consciousness and death. This case report will describe a lady who presented with acute generalized body itchiness associated with difficulty in breathing and near fainting episode and was then diagnosed to have anaphylactic shock. This case highlights the importance of recognizing anaphylactic shock as an acute medical emergency case and must be treated accordingly before it turns into a never-ending-nightmare.

INTRODUCTION
Anaphylactic shock is an allergic reaction which is
…show more content…
The frequency of anaphylaxis is increasing and this has been attributed to the increased number of potential allergens to which people are exposed. A review concluded that the lifetime prevalence of anaphylaxis is 1-2% of the population as a whole3. Anaphylaxis is primarily a clinical diagnosis, so making the diagnosis in this patient is straightforward as she had a typical presentation of anaphylactic shock. Anaphylactic reaction almost always involves the skin. Greater than 90% of patients have some combination of urticaria, erythema, pruritus or angioedema4. Dyspnoea is present when patients have bronchospasm or upper airway edema such as in this patient because she already had underlying bronchial asthma with several attacks previously. Then, hypoxia and hypotension may cause weakness, dizziness or syncope. Basically the symptoms can involve cutaneous, respiratory, cardiovascular, gastrointestinal and neurologic. The clinical manifestation can occur within seconds of antigen exposure and with fatal reaction, respiratory and cardiovascular systems are often affected…show more content…
So, the cornerstone of initial management is to put the patient in the supine position, elevate the lower extremities and administer intramuscular adrenaline into the lateral thigh. The patient needs to be resuscitated with intravenous fluid for volume expansion and supplementary oxygen by facemask. If the response to initial management is inadequate, intravenous infusion of adrenaline should be commenced such as in this patient. Intravenous bolus of adrenaline poses risks of ventricular arrhythmias and myocardial ischemia so it must be given slowly in low doses. Since this patient has hypotension, she had been treated with intravenous fluids to expand the intravascular volume and for the bronchospasm, it should be treated with inhaled beta-2 agonist. Once the acute attack is under control, further management should be focused on confirming the diagnosis of anaphylaxis and identification of allergen. Patient should be explained on the disease and subsequently be referred for specialist

More about Anaphylactic Shock Case Study

Open Document